MAUDE Adverse Event Report: SMITH & NEPHEW, INC. LGN POROUS CR FEM SZ 6L; PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO

SMITH & NEPHEW, INC. LGN POROUS CR FEM SZ 6L; PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO
Model Number 71423246
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Loss of Range of Motion (2032); Scar Tissue (2060); Arthrofibrosis (4885)
Date of Event 05/16/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Complaint reference number: (b)(4).
 
Event or Problem Description
It was reported that, a tka was performed on (b)(6) 2023, because the patient had arthrofibrosis and experienced stiffness.A lgn porous cr fem sz 6l was implanted, and on week six postoperatively, it was noticed the patient could not flex the knee beyond 90 degrees, therefore the procedure did not solve the patient's condition.The patient was treated with physical therapy and was scheduled for a mua procedure, on (b)(6) 2023.
 
Additional Manufacturer Narrative
H3, h6: given the nature of the alleged incident, the devices were not returned for evaluation; therefore, a devices analysis could not be performed.The clinical/medical investigation concluded that, based on the information provided, the reported arthrofibrosis which is noted as present prior to the total knee arthroplasty with the total knee arthroplasty to treat it as later noted with difficulty flexing beyond 90 degrees.It cannot be concluded if this was related to the preoperative arthrofibrosis that was complicated with the total knee arthroplasty or if this is further or new arthrofibrosis as a result of the procedure.It¿s not likely related to the smith and nephew device.Arthrofibrosis is a known complication of major knee surgeries due to excessive scar tissue formation.It has been reported an manipulation under anesthesia procedure was planned for this patient on (b)(6) 2023.However, as of the date of this medical investigation, the procedure report nor the patient¿s outcome has not been provided therefore, the patient¿s impact beyond the reported arthrofibrosis, limited range of motion could not be confirmed nor concluded.Should any additional relevant clinical information be provided, this case would be re-assessed.A review of the production orders did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part numbers over the past 12 months and for the batch numbers based on historical data of the devices did not reveal similar events for the listed devices.A review of the instructions for use documents for knee systems revealed in possible adverse effects that decreased range of motion, flexion contracture and unusual stress concentrations can result from trauma, improper implant selection, improper implant positioning, improper fixation, and/or migration of the components.Muscle and fibrous tissue laxity can also contribute to these conditions.A review of the risk management files revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to these products and events.At this time, we have no reason to suspect that the products failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include traumatic injury, joint tightness, patient condition or postoperative care.Based on this investigation, the need for corrective action is not indicated.Should the devices or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Event or Problem Description
It was reported that, a tka was performed on (b)(6) 2023, because the patient had arthrofibrosis and experienced stiffness.A lgn porous cr fem sz 6l was implanted, and on week six postoperatively, it was noticed the patient could not flex the knee beyond 90 degrees, therefore the procedure did not solve the patient's condition.The patient was treated with physical therapy and was scheduled for a mua procedure, on (b)(6) 2023.Patient not yet recovered.
 
Additional Manufacturer Narrative
B5: updated.
 
Additional Manufacturer Narrative
H6: given the nature of the alleged incident, the device, could not be returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that, based on the information provided in 2023, the reported arthrofibrosis which is noted as present prior to the total knee arthroplasty with the total knee arthroplasty to treat it as later noted with difficulty flexing beyond 90 degrees.It cannot be concluded if this was related to the preoperative arthrofibrosis that was complicated with the total knee arthroplasty or if this is further or new arthrofibrosis as a result of the procedure.It¿s not likely related to the smith and nephew device.Arthrofibrosis is a known complication of major knee surgeries due to excessive scar tissue formation.It has been reported an manipulation under anesthesia procedure was planned for this patient on (b)(6) 2023.However, as of the date of this medical investigation, the procedure report nor the patient¿s outcome has not been provided therefore, the patient¿s impact beyond the reported arthrofibrosis, limited range of motion could not be confirmed nor concluded.Based on the new information provided in 2025, the reported arthrofibrosis cannot be linked to a mal-performance of the s&n products.Arthrofibrosis is a known complication of major knee surgeries due to excessive scar tissue formation.Therefore, arthrofibrosis is related to the procedure and it is not considered a foreseeable harm associated with the s&n products.It was reported no further information will be provided and the patient¿s outcome was reported as not resolved.Should any additional relevant clinical information be provided, this case would be re-assessed.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part numbers of the femoral component, tibial baseplate and insert over the past 12 months and for the batch numbers based on historical data of the devices did not reveal similar events for the listed devices.A review of complaint history revealed a similar event for the listed part number of the patellar component over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the instructions for use documents for knee systems revealed in possible adverse effects that decreased range of motion, flexion contracture and unusual stress concentrations can result from trauma, improper implant selection, improper implant positioning, improper fixation, and/or migration of the components.Muscle and fibrous tissue laxity can also contribute to these conditions.A review of the risk management files revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to these products and event.At this time, we have no evidence to conclude that the products failed to meet any specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Should the devices or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
LGN POROUS CR FEM SZ 6L
Common Device Name
PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key17102157
Report Number1020279-2023-01265
Device Sequence Number1988973
Product Code MBH
UDI-Device Identifier00885556032343
UDI-Public00885556032343
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K073325
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 10/17/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number71423246
Device Catalogue Number71423246
Device Lot Number20HHA0026
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/18/2023
Supplement Date Received by Manufacturer06/19/2023
07/06/2023
10/14/2025
Initial Report FDA Received Date06/10/2023
Supplement Report FDA Received Date06/21/2023
07/11/2023
10/17/2025
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured09/07/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age63 YR
Patient SexMale
Patient Weight88 KG